While topical thrombin application can markedly improve surgical hemostasis, rapid absorption of thrombin can result in pulmonary embolism and death. We report a case of accidental interstitial infiltration of topical thrombin after hemorrhoidectomy that was treated with administration of human antithrombin and heparin anticoagulation. Except for a marked decrease in antithrombin activity from super normal to normal values, the patient exhibited no laboratory or clinical signs of pulmonary embolism, thrombin mediated consumptive loss of procoagulants, or regional thrombosis. The patient had an uncomplicated recovery without sign of thrombotic morbidity. While it is hoped that such a medical misadventure should not occur, our case may serve as a reference to guide anticoagulant therapy if such a clinical scenario arises.
- Medical error
- Topical thrombin
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine